Heavy Rain, Sumner
- When
- June 10, 5:00 AM CST
- Where
- Sumner County, 2.83 mi WSW of Belle Plaine
- Reported by
- Social Media
- Coordinates
- 37.390, -97.280
Measured rainfall of 1.75 inches.
A complex of storms moved southeast across the region during the late night hours of June 9th and during the early morning hours of June 10th, 2023. 5 inches occurred with the complex.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A complex of storms moved southeast across the region during the late night hours of June 9th and during the early morning hours of June 10th, 2023. Heavy rainfall of 1 to 2.5 inches occurred with the complex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 10, 3:24 AM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 424 AM CDT Sat Jun 10 2023 .SHORT TERM...(Today through Monday night) Issued at 421 AM CDT Sat Jun 10 2023 An organized mesoscale convective system will continue to traverse slowly eastward this morning, across eastern Kansas mainly to the east and south of the Kansas Turnpike. These storms will have the potential for wind gusts of 40-50 mph and occasional cloud-ground lightning. Will have high rain chances in the Flint Hills and our southeast KS counties until about mid morning before diminishing. An outflow boundary will continue to push southward in association with this MCS, which is supported by a weak mid-level shortwave. Depending on how much recovery of the boundary layer airmass takes place behind the outflow, we could have isolated thunderstorms this afternoon. Shortwave energy will sweep southeastward from the Northern Plains to over the upper Midwest later today into Sunday, while a shortwave trough moves eastward out of the central/southern Rockies across the central/southern Plains. The combination of a southward moving cold front and the energy coming eastward out of Colorado should lead to a few clusters of southeastward moving thunderstorms. We will maintain a 40-55% chance of storms tonight in the forecast area. Breezy northerly winds can be expected behind the cold front on Sunday. This will result in cooler than normal air for Sunday through Monday. A few showers could linger in northern/eastern Kansas Sunday, but otherwise we expect mainly dry conditions Sunday into Monday. Chances for thunderstorms will return by late Monday night with several models indicating the potential for MCS clusters coming east-southeastward off of the High Plains. .LONG TERM...(Tuesday through Friday) Issued at 421 AM CDT Sat Jun 10 2023 The WPC clusters indicate upper ridging moving eastward from southwest Canada into central Canada during the period. An anomalously strong upper low over the Great Lakes/Ohio Valley will be slow to move east during the period, with mean longwave upper troughing over the western CONUS. A southern stream upper jet stream will be over the southern Plains through at least Wednesday. Chances for thunderstorms will be in the forecast Tuesday- Wednesday, just north of a remnant front over the southern Plains. Uncertainty in forecast details increases beyond Wednesday, however will have slight chances for thunderstorms for late in the week with some potential for MCS activity coming eastward off the High Plains. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1132 PM CDT Fri Jun 9 2023 A line of showers and storms will continue to move slowly eastward across the region overnight. Winds will switch to the west with these storms and gradually switch back to the south. VFR conditions expected for the area on Saturday, however some storms could try and redevelop in the afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 87 65 79 57 / 30 40 20 0 Hutchinson 87 63 78 55 / 20 40 10 0 Newton 86 64 78 55 / 30 40 20 0 ElDorado 85 65 77 55 / 50 50 20 0 Winfield-KWLD 86 65 81 56 / 40 40 20 0 Russell 89 61 78 54 / 20 50 10 0 Great Bend 88 62 77 55 / 20 50 10 10 Salina 88 64 79 53 / 20 50 20 0 McPherson 87 63 77 54 / 20 50 20 0 Coffeyville 84 66 82 56 / 80 50 30 0 Chanute 84 66 78 56 / 80 60 40 0 Iola 84 65 77 54 / 80 60 40 0 Parsons-KPPF 84 66 81 56 / 80 60 40 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...CDJ
Hazardous Weather Outlook National Weather Service Wichita KS 506 AM CDT Sat Jun 10 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 506 AM CDT Sat Jun 10 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A complex of strong thunderstorms will continue moving eastward across southeastern Kansas early this morning, with wind gusts of 40-50 mph and locally very heavy rainfall rates. From later this morning into this afternoon, any storms are expected to be isolated. Then thunderstorm chances will increase tonight as a cold front moves southward across the area. The storms could be strong to marginally severe, with localized wind gusts of 50-60 mph, hail of nickel size, and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storm chances will remain in the forecast for Monday night through at least midweek. Widespread severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
227 AM CDT Sat Jun 10 2023
KSZ083-092-100830-
Sumner KS-Sedgwick KS-
227 AM CDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of eastern Sedgwick and
northeastern Sumner Counties through 330 AM CDT...
At 227 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Hope to near Goddard to 10 miles
southwest of Wellington. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wichita, Derby, Haysville, Wellington, Park City, Valley Center, Bel
Aire, Mulvane, Sedgwick, Belle Plaine, Oxford, Downtown Wichita,
Kechi, Eastborough, Geuda Springs, East Wichita, Northeast Wichita,
Mcconnell Air Force Base, South Wichita and Oaklawn.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 22.
Interstate 35 between Mile Markers 8 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3711 9738 3759 9738 3791 9744 3791 9716
3710 9715
TIME...MOT...LOC 0727Z 266DEG 23KT 3789 9760 3760 9755 3719 9756
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BAERGSpecial Weather Statement
National Weather Service Wichita KS
248 AM CDT Sat Jun 10 2023
KSZ069-093-100845-
Butler KS-Cowley KS-
248 AM CDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of western Cowley and
southwestern Butler Counties through 345 AM CDT...
At 248 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sedgwick to South Wichita to 6 miles
southeast of Wellington. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
El Dorado, Arkansas City, Winfield, Andover, Augusta, Rose Hill,
Douglass, Towanda, Benton, Udall, Geuda Springs, Rock, Santa Fe Lake,
Augusta Municipal Airport, Strother Field Airport and Winfield City
Lake.
This includes Interstate 35 between Mile Markers 55 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3710 9715 3792 9715 3790 9691 3762 9686
3709 9690
TIME...MOT...LOC 0748Z 266DEG 26KT 3789 9736 3761 9731 3720 9733
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BAERGSpecial Weather Statement
National Weather Service Wichita KS
315 AM CDT Sat Jun 10 2023
KSZ069-093-100915-
Butler KS-Cowley KS-
315 AM CDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of Cowley and
southeastern Butler Counties through 415 AM CDT...
At 315 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Douglass to 7 miles west of Burden to near
Newkirk. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Arkansas City, Burden, Dexter, Atlanta, Geuda Springs, Latham,
Cambridge, Maple City and Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9715 3712 9715 3711 9692 3762 9688
3762 9653 3700 9653
TIME...MOT...LOC 0815Z 272DEG 30KT 3752 9697 3733 9689 3692 9705
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BAERGSpecial Weather Statement
National Weather Service Wichita KS
348 AM CDT Sat Jun 10 2023
KSZ094-098-101000-
Chautauqua KS-Elk KS-
348 AM CDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of Elk and Chautauqua
Counties through 500 AM CDT...
At 348 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Latham to 6 miles west of Grenola to near
Grainola. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedan, Howard, Cedar Vale, Moline, Longton, Grenola, Peru,
Chautauqua, Elk Falls, Elgin, Niotaze and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9652 3761 9652 3760 9596 3700 9597
TIME...MOT...LOC 0848Z 272DEG 30KT 3751 9665 3732 9657 3691 9673
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BAERGSpecial Weather Statement
National Weather Service Wichita KS
443 AM CDT Sat Jun 10 2023
KSZ095-099-101100-
Montgomery KS-Wilson KS-
443 AM CDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of Wilson and Montgomery
Counties through 600 AM CDT...
At 443 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Fall River to 5 miles south of
Longton to near Bigheart. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coffeyville, Independence, Neodesha, Fredonia, Cherryvale, Caney,
Dearing, Altoona, Elk City, Tyro, Liberty, Havana, Bolton, Sycamore,
New Albany, Buxton, Elk City Lake, Elk City State Park, Independence
Airport and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9596 3760 9596 3760 9553 3700 9552
TIME...MOT...LOC 0943Z 272DEG 27KT 3750 9608 3729 9608 3689 9616
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BAERGSpecial Weather Statement
National Weather Service Wichita KS
521 AM CDT Sat Jun 10 2023
KSZ096-100-101115-
Labette KS-Neosho KS-
521 AM CDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of Labette and southern
Neosho Counties through 615 AM CDT...
At 521 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thayer to near Dearing. Movement was east
at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, St. Paul, Thayer, Edna, Mound
Valley, Galesburg, Bartlett, Labette, Parsons Tri City Airport, Lake
Parsons, Angola, Dennis, Big Hill Lake and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9552 3754 9552 3754 9509 3739 9509
3738 9508 3735 9507 3700 9508
TIME...MOT...LOC 1021Z 259DEG 29KT 3747 9557 3701 9570
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BAERGThe Wichita radar (KICT), 33 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
16 heavy rain, 1 hail. Local standard time, as filed.
Measured rainfall of 1.75 inches.
Twenty four rainfall of 1.37 inches at the Newton City County Airport.
Twenty four hour rainfall amount of 2.25 inches.
Twenty four hour total from a COOP observer of 2.05 inches.
Twenty four hour total of a Cocorahs observer of 1.88 inches.
Twenty four hour total from a Cocorahs observer of 1.82 inches.
Twenty four hour total from a Coop observer of 1.76 inches.
Twenty four hour total of a Cocorahs observer of 1.52 inches.
Twenty four hour total from a Cocorahs observer of 1.44 inches.
Twenty four hour total from a Cocarahs observer of 1.37 inches.
Twenty four hour total of a Cocorahs observer of 1.38 inches.
Twenty four hour total of a Cocorahs observer of 1.37 inches.
Twenty four hour total of a Cocorahs observer of 1.33 inches.
Twenty four hour total of a Cocorahs observer of 1.30 inches.
Twenty four hour total of a Cocorahs observer of 1.24 inches.
Twenty four hour total of a Kansas Mesonet site of 2.10 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109733, 1109734, 1109736, 1109737, 1109739, 1109741, 1109742, 1109743, 1109744, 1109745, 1109746, 1109747, 1109749, 1109750, 1109751, 1109752, 1112364.